Winter Storm, Albemarle
- When
- January 30, 5:00 AM EST to 3:00 PM EST
- Where
- Albemarle forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.029, -78.477 (the zone’s center; the record gives no point)
A storm system brought a mix of snow sleet and freezing rain which affected central Virginia and the central Shenandoah Valley on 30 January. Freezing rain accumulated to around 1/4 inch in several locations causing hazardous driving conditions.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A storm system brought a mix of snow sleet and freezing rain which affected central Virginia and the central Shenandoah Valley on 30 January. Freezing rain accumulated to around 1/4 inch in several locations causing hazardous driving conditions.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jan 30, 4:10 AM EST, 50 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
410 AM EST SUN JAN 30 2005
.SHORT TERM...
MESSY WINTER STORM CURRENTLY AFFECTING THE CWA...WITH DIFFERENT
OBSERVING STATIONS REPORTING THE GAMUT OF P-TYPES. BASED ON WHAT
HAS HAPPENED WRT TO THIS WINTER SCENARIO THUS FAR...WE FEEL THAT
THE NAM HAS PERFORMED BETTER THAN THE GFS AND HAVE FOLLOWED THIS
MORE CLOSELY FOR THE REMAINDER OF THE STORM.
FROM A SYNOPTIC STANDPOINT...CURRENT UPPER AIR AND SURFACE
ANALYSES SHOW TWO IMPORTANT FEATURES. THE FIRST FEATURE IS AN
UPPER LEVEL LOW SWIRLING OVER WEST VIRGINIA. THE SECOND IS
SURFACE CYCLOGENESIS TAKING PLACE OFF THE CAROLINA COAST. THE NAM
SHOWS THIS UPPER LEVEL LOW WEAKENING AS IT MOVES EAST
TODAY...WHILE THE COASTAL LOW STRENGTHENS. THE NAM INDICATES THAT
THE COASTAL CIRCULATION MAY BRUSH SOUTHEAST VA...BEFORE HEADING
MORE OUT TO SEA THIS AFTERNOON.
PLENTY OF LIFT EXISTS WELL AHEAD OF THESE TWO FEATURES...AND
THIS IS EVIDENT IN THE WIDESPREAD COVERAGE OF MIXED WINTER
PRECIPITATION ACROSS OUR ENTIRE CWA THIS MORNING. MOST OF THE
PRECIP HAS BEEN FREEZING RAIN AND SLEET...YET SNOW HAS MIXED IN
ACROSS OUR EXTREME NORTH AND OUR EXTREME WEST. PLACES THAT HAVE
NOT HAD ANY SNOW MIX IN HAVE LIKELY ALREADY RECEIVED AN
APPRECIABLE GLAZE OF ICE EARLY THIS MORNING...AND RADAR TRENDS
SHOW PRECIP CONTINUING FOR AT LEAST THE NEXT SEVERAL HOURS. WITH
ALL THIS IN MIND...WE HAVE EXPANDED THE PRE-EXISTING WINTER STORM
WARNING NORTH AND EAST...TO INCLUDE NORTHERN VA...SOUTHERN MD AND
THE DC METRO AREA. RADAR TRENDS...MODEL QPF AND NAM
PROFILES/P-TYPES SUGGEST A QUARTER OF AN INCH OF ICE CAN
ACCUMULATE IN THIS AREA. FURTHER NORTH AND WEST...INCLUDING THE
CITY OF BALTIMORE...WE HAVE CONTINUED THE WINTER WEATHER ADVISORY.
WHILE THERE CAN BE A GLAZE OF ICE...LESS FORCING AND LESS QPF
ALONG WITH MORE MIXED SNOW WILL CUT DOWN ON ICE ACCUMULATION IN
THIS AREA. BY THIS AFTERNOON...MIXED PRECIPITATION WILL CHANGEOVER
TO SNOW BEFORE ENDING. AN INCH OR LESS OF SNOW IS POSSIBLE IN THE
WARNING AREA...WITH THE ADVISORY AREA RECEIVING 1 TO 2 INCHES OF
SNOW. PRECIP WILL END FROM WEST TO EAST LATE TODAY AND THIS
EVENING...LEAVING DRY CONDITIONS AND PARTLY CLOUDY SKIES LATER
TONIGHT AND MONDAY.
&&
.LONG TERM...
THE EXTENDED UPPER PATTERN IS BASICALLY DOMINATED BY WEAK RIDGING
OVER THE AREA...WITH FAST MOVING SOUTHERN STREAM SYSTEMS MOVING
EAST...MAINLY TO THE SOUTH OF THE FORECAST AREA. THE FIRST SOUTHERN
STREAM SYSTEM MOVES EAST OVER NORTH CAROLINA ON TUESDAY. RIDGING
ONCE AGAIN BUILDS IN BY WEDNESDAY...AS ANOTHER TROUGH DIGS OVER THE
SOUTHWEST US/MEXICO. A SHORTWAVE EJECTS OUT AHEAD OF THE MAIN TROUGH
AND RAPIDLY MOVES EAST IN THE SOUTHERN STREAM FLOW BY EARLY WEDNESDAY. THE
MAIN ENERGY ASSOCIATED WITH THIS SOUTHERN STREAM SYSTEM IS PROGGED
TO GO WELL SOUTH OF THE CWFA...AND MOVE EAST OVER THE GULF STATES
THROUGH THE LATTER HALF OF THE WEEK.
AT THE SURFACE...
HIGH PRESSURE BEGIN TO BUILD IN LATE MONDAY AS THE WEEKEND SYSTEM
MOVES WELL OFFSHORE OF THE MID ATLANTIC. RIDGING STAYS IN PLACE
THROUGH MOST OF THE WEEK. BY THE END OF THE WEEK...A COLD FRONT
BEGINS TO APPROACH THE WESTERN FRINGES OF THE FORECAST AREA.
&&
.AVIATION...IFR CONDITIONS IN MIXED PRECIP (-FZRASN/-FZRAPL) WILL
PERSIST THROUGH 15Z OR SO. IFR/MVFR CONDITIONS WILL OCCUR IN -SN
THEREAFTER THROUGH 22Z-00Z...BEFORE PREVAILING CONDITIONS IMPROVE
TO VFR.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...WINTER STORM WARNING FOR DCZ001 UNTIL NOON SUNDAY.
MD...WINTER WEATHER ADVISORY FOR MDZ002-MDZ003-MDZ004-MDZ005-MDZ006-
MDZ007-MDZ010-MDZ011 UNTIL NOON SUNDAY.
...WINTER STORM WARNING FOR MDZ009-MDZ013-MDZ014-MDZ016-MDZ017-
MDZ018 UNTIL NOON SUNDAY.
VA...WINTER STORM WARNING FOR VAZ021-VAZ025-VAZ026-VAZ029-VAZ036-
VAZ037-VAZ038-VAZ039-VAZ040-VAZ041-VAZ042-VAZ050-VAZ051-
VAZ052-VAZ053-VAZ054-VAZ055-VAZ056-VAZ057 UNTIL NOON SUNDAY.
...WINTER WEATHER ADVISORY FOR VAZ027-VAZ028-VAZ030-VAZ031 UNTIL
NOON SUNDAY.
WV...WINTER WEATHER ADVISORY FOR WVZ048-WVZ049-WVZ050-WVZ051-WVZ052-
WVZ053-WVZ055 UNTIL NOON SUNDAY.
...WINTER STORM WARNING FOR WVZ054 UNTIL NOON SUNDAY.
MARINE...NONE.
&&
SHORT TERM/AVIATION...PELOQUIN
LONG TERM...LISTEMAAHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 454 AM EST SUN JAN 30 2005 DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-311000- ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD- ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV- CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA- DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA- FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD- HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA- MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA- NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV- PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA- RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD- SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD- 454 AM EST SUN JAN 30 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA AND WASHINGTON DC. .DAY ONE... A MIXTURE OF SNOW...SLEET AND FREEZING RAIN WILL AFFECT THE REGION THIS MORNING...BEFORE CHANGING OVER TO ALL SNOW AND ENDING THIS AFTERNOON. ACROSS NORTHERN AND CENTRAL VIRGINIA...LOWER SOUTHERN MARYLAND AND THE WASHINGTON METROPOLITAN AREA...A QUARTER OF AN INCH OF ICE IS EXPECTED TO ACCUMULATE...WITH AROUND AN INCH OF SNOWFALL POSSIBLE. FOR THE EASTERN WEST VIRGINIA PANHANDLE AND NORTHERN MARYLAND WEST OF THE CHESAPEAKE BAY...UP TO A TENTH OF AN INCH OF ICE ACCUMULATION AND 1 TO 2 INCHES OF SNOW ACCUMULATION ARE POSSIBLE. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ARE ENCOURAGED TO RELAY SNOWFALL REPORTS OF MORE THAN 1 INCH AND ICE ACCUMULATIONS OF MORE THAN A QUARTER OF AN INCH TO THE WEATHER FORECAST OFFICE IN STERLING. PELOQUIN/LISTEMAA
The national radar mosaic for the moment the first event began.
7 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2005Every state in 2005This day in weather historyWarnings in Virginia, January 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5436776, 5436777, 5436778, 5436779, 5436780, 5436781, 5436782.